Alert archive / Nebraska / Red Flag Warnings in 2020

Red Flag Warning 6, NWS Hastings, NE

April 9, 202024 counties in Nebraska; Jewell County, Phillips County, Smith County, Kansas

NWS Hastings, NE issued this red flag warning at Apr 9, 2020, 4:21 AM CDT for 24 counties in Nebraska; Jewell County, Phillips County, Smith County, Kansas. It took effect at Apr 9, 2020, 12:00 PM CDT. It was in force for 8 hr. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Apr 9, 2020, 4:21 AM CDT (09:21 UTC)
In effect from
Apr 9, 2020, 12:00 PM CDT
Expired
Apr 9, 2020, 8:00 PM CDT
In force
8 hr
Issued by
NWS Hastings, NE
All 27 counties

Jewell County, KS, Phillips County, KS, Smith County, KS, Adams County, NE, Buffalo County, NE, Clay County, NE, Dawson County, NE, Fillmore County, NE, Franklin County, NE, Furnas County, NE, Gosper County, NE, Greeley County, NE, Hall County, NE, Hamilton County, NE, Harlan County, NE, Howard County, NE, Kearney County, NE, Merrick County, NE, Nance County, NE, Nuckolls County, NE, Phelps County, NE, Polk County, NE, Sherman County, NE, Thayer County, NE, Valley County, NE, Webster County, NE, York County, NE

The radar

The Grand Island radar (KUEX), 38 km from the middle of the area, began a volume at 09:22 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 9, 3:07 PM CDTNON-TSTM WND GST 54Hastings Airport, NEHIGHEST NORTHERLY GUST OF THE DAY AT HSI. HIGHEST SUSTAINED WIND WAS 35 MPH AT 246 PM.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 9.4 hours before the alert went out and 175 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 00:00Z on 2020-04-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 00:00Z on 2020-04-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 17 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2329 m above ground
0-6 km bulk shear
59 kt
0-1 km storm-relative helicity
17 m²/s²
0-3 km storm-relative helicity
191 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

336 
WWUS83 KGID 090921
RFWGID

URGENT - FIRE WEATHER MESSAGE
National Weather Service Hastings NE
421 AM CDT Thu Apr 9 2020

...Critical Fire Weather Conditions Expected Today...


KSZ005>007-NEZ039>041-046>049-060>064-072>077-082>087-091730-
/O.NEW.KGID.FW.W.0006.200409T1700Z-200410T0100Z/
Phillips-Smith-Jewell-Valley-Greeley-Nance-Sherman-Howard-Merrick-
Polk-Dawson-Buffalo-Hall-Hamilton-York-Gosper-Phelps-Kearney-
Adams-Clay-Fillmore-Furnas-Harlan-Franklin-Webster-Nuckolls-
Thayer-
421 AM CDT Thu Apr 9 2020

...RED FLAG WARNING IN EFFECT FROM NOON TODAY TO 8 PM CDT THIS
EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES
005, 006, 007, 039, 040, 041, 046, 047, 048, 049, 060, 061, 062,
063, 064, 072, 073, 074, 075, 076, 077, 082, 083, 084, 085,
086 AND 087...

The National Weather Service in Hastings has issued a Red Flag
Warning for wind and low relative humidity, which is in effect
from noon today to 8 PM CDT this evening.

* AFFECTED AREA...In Kansas, Fire Weather Zone 005 Phillips, 
  Fire Weather Zone 006 Smith and Fire Weather Zone 007 Jewell. 
  In Nebraska, Fire Weather Zone 039 Valley, Fire Weather Zone 
  040 Greeley, Fire Weather Zone 041 Nance, Fire Weather Zone 
  046 Sherman, Fire Weather Zone 047 Howard, Fire Weather Zone 
  048 Merrick, Fire Weather Zone 049 Polk, Fire Weather Zone 060 
  Dawson, Fire Weather Zone 061 Buffalo, Fire Weather Zone 062 
  Hall, Fire Weather Zone 063 Hamilton, Fire Weather Zone 064 
  York, Fire Weather Zone 072 Gosper, Fire Weather Zone 073 
  Phelps, Fire Weather Zone 074 Kearney, Fire Weather Zone 075 
  Adams, Fire Weather Zone 076 Clay, Fire Weather Zone 077 
  Fillmore, Fire Weather Zone 082 Furnas, Fire Weather Zone 083 
  Harlan, Fire Weather Zone 084 Franklin, Fire Weather Zone 085 
  Webster, Fire Weather Zone 086 Nuckolls and Fire Weather Zone 
  087 Thayer.

* WINDS...Northwest 20 to 30 mph with gusts of 40 to 45 mph.

* TIMING...This afternoon through early evening.

* RELATIVE HUMIDITY...15 to 25 percent.

* IMPACTS...Any fires that develop will spread quickly...be 
  difficult to control...and exhibit extreme fire behavior.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$
Wesely
2 follow-up statements
061 
WWUS83 KGID 091724
RFWGID

URGENT - FIRE WEATHER MESSAGE
National Weather Service Hastings NE
1224 PM CDT Thu Apr 9 2020

...Critical Fire Weather Conditions Expected Today...

KSZ005>007-NEZ039>041-046>049-060>064-072>077-082>087-100100-
/O.CON.KGID.FW.W.0006.000000T0000Z-200410T0100Z/
Phillips-Smith-Jewell-Valley-Greeley-Nance-Sherman-Howard-Merrick-
Polk-Dawson-Buffalo-Hall-Hamilton-York-Gosper-Phelps-Kearney-
Adams-Clay-Fillmore-Furnas-Harlan-Franklin-Webster-Nuckolls-
Thayer-
1224 PM CDT Thu Apr 9 2020

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 8 PM CDT THIS EVENING
FOR WIND AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES 005,
006, 007, 039, 040, 041, 046, 047, 048, 049, 060, 061, 062, 063,
064, 072, 073, 074, 075, 076, 077, 082, 083, 084, 085, 086 AND
087...

* AFFECTED AREA...In Kansas, Fire Weather Zone 005 Phillips, 
  Fire Weather Zone 006 Smith and Fire Weather Zone 007 Jewell. 
  In Nebraska, Fire Weather Zone 039 Valley, Fire Weather Zone 
  040 Greeley, Fire Weather Zone 041 Nance, Fire Weather Zone 
  046 Sherman, Fire Weather Zone 047 Howard, Fire Weather Zone 
  048 Merrick, Fire Weather Zone 049 Polk, Fire Weather Zone 060 
  Dawson, Fire Weather Zone 061 Buffalo, Fire Weather Zone 062 
  Hall, Fire Weather Zone 063 Hamilton, Fire Weather Zone 064 
  York, Fire Weather Zone 072 Gosper, Fire Weather Zone 073 
  Phelps, Fire Weather Zone 074 Kearney, Fire Weather Zone 075 
  Adams, Fire Weather Zone 076 Clay, Fire Weather Zone 077 
  Fillmore, Fire Weather Zone 082 Furnas, Fire Weather Zone 083 
  Harlan, Fire Weather Zone 084 Franklin, Fire Weather Zone 085 
  Webster, Fire Weather Zone 086 Nuckolls and Fire Weather Zone 
  087 Thayer.

* WINDS...Northwest 15 to 25 mph with gusts up to 45 mph.

* TIMING...Through early evening.

* RELATIVE HUMIDITY...As low as 18 percent.

* IMPACTS...Any fires that develop will spread quickly...be 
  difficult to control...and exhibit extreme fire behavior.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$
294 
WWUS83 KGID 100059
RFWGID

URGENT - FIRE WEATHER MESSAGE
National Weather Service Hastings NE
759 PM CDT Thu Apr 9 2020

KSZ005>007-NEZ039>041-046>049-060>064-072>077-082>087-100200-
/O.EXP.KGID.FW.W.0006.000000T0000Z-200410T0100Z/
Phillips-Smith-Jewell-Valley-Greeley-Nance-Sherman-Howard-Merrick-
Polk-Dawson-Buffalo-Hall-Hamilton-York-Gosper-Phelps-Kearney-
Adams-Clay-Fillmore-Furnas-Harlan-Franklin-Webster-Nuckolls-
Thayer-
759 PM CDT Thu Apr 9 2020

...RED FLAG WARNING WILL EXPIRE AT 8 PM CDT THIS EVENING FOR WIND
AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES 005, 006, 007,
039, 040, 041, 046, 047, 048, 049, 060, 061, 062, 063, 064, 072,
073, 074, 075, 076, 077, 082, 083, 084, 085, 086 AND 087...

Thanks to the combination of steadily diminishing north winds and
steadily rising relative humidity values this evening, critical
fire weather conditions are no longer expected within central and 
south central Nebraska and north central Kansas. 

As a result, the Red Flag Warning is being allowed to expire at
this time. 

$$

Pfannkuch

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hastings, NE wrote its last area forecast discussion before this red flag warning went out at Apr 9, 1:33 AM CDT, 2 hours 48 minutes earlier.

Area forecast discussion, Apr 9, 1:33 AM CDT, 2 hours 48 minutes before
AREA FORECAST DISCUSSION
National Weather Service Hastings NE
133 AM CDT Thu Apr 9 2020

.SHORT TERM...(This evening through Thursday)
Issued at 257 PM CDT Wed Apr 8 2020

Cooler and continued windy weather ahead...

The pattern aloft reflected a cutoff low pressure system off the
coast of southern CA and an upper trough/closed low over
Saskatchewan/Manitoba and this low was translating southeast
across the plains/Upper Midwest region. A cold frontal boundary
associated with the northern system advanced south thru our
region this morning, bringing a wind shift to the north/northwest
with cooler air advecting south behind the boundary.

Three hour pressure rises behind the front averaged 4mb and wind
gusts of 30 to 40 mph were common behind the boundary...these
strong winds will be maintained until evening before subsiding.

Low relative humidity values dropped into the teens/low 20th
percentile across north central KS around midday, but increased
with rising dps this afternoon...keeping conditions at near
critical (versus critical) fire weather.

Tonight...surface high pressure builds southeast from the
northern high plains and temps will drop to the low/mid 30s in the
cooler, dry airmass. Thursday will see a reinforcing shot of cold
air backing into our region as energy translates across the upper
Midwest region, deepening the upper trough to our east. Northerly
winds will ramp up around mid morning and remain strong in deep
mixing to around H75, with wind gusts 35-45 mph common. Temps
Thurs aftn will trend several degrees below seasonal highs, with
readings averaging in the 50s. See the fire section below for fire
concerns Thursday.

.LONG TERM...(Thursday night through Wednesday)
Issued at 257 PM CDT Wed Apr 8 2020

Wind speeds diminish Thurs night as a 1026mb surface ridge builds
southeast across the Central Plains and temps will plummet in the
cool/dry airmass with lows in the 20s. Heights rise aloft on
Friday behind the departing upper trough and Friday will be the
transition day before the weather pattern becomes more active over
the weekend. Friday temps will remain relatively cool and the
breezy/windy pattern holds on with return flow southerly winds
with gusts 25-35 mph in the aftn.

Over the weekend the upper low in the southwest CONUS begins to fill
and lift out across the Southern Plains as an upper trough deepens
from Canada across the interior CONUS. Weaker shortwave energy ahead
of the main upper trough may produce some light rain showers and
possibly a thunderstorm intermittently heading into Saturday, but
better chances for precip arrive Saturday night/Sunday as a strong
cold front and upper dynamics move in. While we could see some
convection in the warmer air ahead of the front, the latest ECMWF is
trending colder again with the potential for decent/widespread
precip with rain transitioning to snow...and with snow
accumulations possible. This is definitely a system to keep an eye
on for Easter weekend.

Beyond Sunday, little if any precip is expected next week, however
we are looking at a cold weather pattern for several days under
the influence of the upper trough...with temps well below normal
for this time of year.

&&

.AVIATION...(For the 06Z KGRI/KEAR TAFS through 06Z Friday)
Issued at 128 AM CDT Thu Apr 9 2020

Any clouds should be just mid to high clouds and thus VFR
conditions are expected to continue throughout the TAF valid
period. The wind will quickly increase after sunrise this morning
with northwesterly gusts to over 30 kts by late morning through
mid afternoon.

&&

.FIRE WEATHER...
Issued at 257 PM CDT Wed Apr 8 2020

Near critical fire weather conditions are forecast on
Thursday across the entire area due to strong northwest wind gusts
of 35-45 mph and low relative humidity values in the 20 to 25
percent range. At this time, cooler temps in the 50s should limit
RH values from dropping further, however if temps trend any
warmer, critical fire weather conditions may develop.

&&

.GID WATCHES/WARNINGS/ADVISORIES...
NE...NONE.
KS...NONE.
&&

SHORT TERM...Fay
LONG TERM...Fay
AVIATION...Wesely
FIRE WEATHER...Fay
Hazardous weather outlook, Apr 8, 3:13 PM CDT, 13 hours 8 minutes before
Hazardous Weather Outlook
National Weather Service Hastings NE
313 PM CDT Wed Apr 8 2020

KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087-
091200-
Phillips-Smith-Jewell-Rooks-Osborne-Mitchell-Valley-Greeley-Nance-
Sherman-Howard-Merrick-Polk-Dawson-Buffalo-Hall-Hamilton-York-
Gosper-Phelps-Kearney-Adams-Clay-Fillmore-Furnas-Harlan-Franklin-
Webster-Nuckolls-Thayer-
313 PM CDT Wed Apr 8 2020

This Hazardous Weather Outlook is for south central Nebraska and
portions of north central Kansas.

.DAY ONE...Tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Near critical fire weather conditions are expected Thursday
afternoon across the outlook area due to strong northwest wind
gusts of 35 to 45 mph, low relative humidity and dry grasses.

Between Saturday and early Sunday morning, thunderstorm chances
return to the outlook area. At this time, severe storms are not
anticipated.

Although still subject to forecast uncertainty, accumulating snow
is possible across portions of the outlook area Sunday and Sunday
night.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

&&

More information may be obtained at the following web page:
   https://www.weather.gov/hastings

Nearby

Red Flag Warnings in Nebraska, 2020Red Flag Warnings in Kansas, 2020Every red flag warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.